The report by the Healthcare Safety Investigation Branch (HSIB), an independent body, highlights the potentially 'under-recognised risk of harm' from the use of propranolol. Their investigation was prompted by the tragic case of a 24-year-old woman who took an overdose of propranolol and citalopram and died less than 3 hours after calling an ambulance, despite resuscitation attempts by paramedics and hospital staff.
National data shows that there was a 33% increase in overdose deaths caused by propranolol between 2012 and 2017, with 52 deaths linked to propranolol overdose in 2017.
Propranolol is widely used by many patients without incident and with clinical benefit; however, patients with migraine, depression or anxiety may be at an increased risk of using the drug for self-harm, the report says.
The report identifies a lack of information and awareness among healthcare professionals as factors contributing to cases of propranolol overdose. It says current guidance for prescribing propranolol does not contain sufficient warnings regarding the potential severe toxicity of the drug when taken in overdose, hindering the ability of prescribers to exercise clinical judgment when choosing to prescribe propranolol.
There is no NICE guidance regarding the use of propranolol in anxiety. According to the report, there is also a lack of published research and guidance on how propranolol may interact with antidepressant medication when taken in overdose.
HSIB is calling on the RCGP to support GPs in identifying the potential risk of prescribing propranolol to patients in at-risk groups. Among other recommendations it also asks NICE to review and update its guidance on the use of propranolol, with particular reference to the drug's toxicity in overdose.
Dr Stephen Drage, ICU consultant and HSIB’s Director of Investigations, said: 'Propranolol is a powerful and safe drug, benefitting patients across the country. However, what our investigation has highlighted is just how potent it can be in overdose. This safety risk spans every area of healthcare – from the GPs that initially prescribe the drug, to ambulance staff who respond to those urgent calls and the clinicians that administer emergency treatment.'
As a result of the report, the MHRA is reviewing the information in the SPCs for propranolol-containing products relating to overdose and interactions with other medicines. It is also seeking advice from experts to establish whether the balance of benefits and risks of propranolol remains favourable in patients with anxiety.